Illinois, 2004

Heavy Snow in Illinois, November 24, 2004

November 24, 2004 · NWS DVN · 3 events in 3 counties and zones

The first winter storm of the season struck the day before Thanksgiving causing significant travel problems. The precipitation began as rain in the pre-dawn hours across Northeast Missouri, Southeast Iowa, and West Central Illinois due to above freezing temperatures.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The first winter storm of the season struck the day before Thanksgiving causing significant travel problems. The precipitation began as rain in the pre-dawn hours across Northeast Missouri, Southeast Iowa, and West Central Illinois due to above freezing temperatures. A combination of evaporative/dynamic cooling from the rapidly deepening low allowed a change over to all snow between sunrise and 0900 CST with a brief (generally an hour or less) period of sleet. Mesoscale bands of heavy snow then developed through the morning and afternoon hours with some observing sites reporting thunder or distant lightning. Snowfall rates in the bands were 1-2 inches per hour which allowed accumulation in spite of ground temperatures in the upper 30s to middle 40s. This resulted in numerous traffic accidents. Based on a combination of spotter and co-op reports, McDonough County received 6-7 inches of snow county-wide with the southeast half of Hancock County receiving around 6 inches. Due to an extremely sharp cutoff and mesoscale banding, only the southern parts of Henry County received 6-7 inches of snow. It is highly likely that mesoscale banding produced a 6 inch snowfall within 12 hours across extreme southern or southeast Warren county. However, no collaborative proof in the form of reports from spotters or co-operative observers were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 23, 3:50 PM CST, 21 hours 55 minutes earlier.

Area forecast discussion, Nov 23, 3:50 PM CST, 21 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CST TUE NOV 23 2004

.SYNOPSIS...
SIGNIFICANT STORM SYSTEM TO AFFECT THE REGION LATE TONIGHT AND
WEDNESDAY. SOME AREAS WILL SEE THE FIRST SNOW OF THE SEASON WITH
ACCUMULATIONS EXPECTED SOUTH OF A KEOSAUQUA TO STERLING LINE.

&&

.SHORT TERM (TONIGHT)...
WX TO START OUT QUIET AS SYSTEM SLOWLY BECOMES ORGANIZED IN THE
PLAINS. DRY ATMOSPHERE WILL SLOWLY SATURATE AFTER MIDNIGHT. PRECIP
SHOULD START BREAKING OUT IN THE 09-12Z TIME PERIOD SOUTH OF A
KEOSAUQUA TO SPRING VALLEY LINE. BEST CHANCES FOR ANY MEASURABLE
LIQUID EQUIVALENT TO BE SOUTH OF HIGHWAY 34. FORECAST SOUNDINGS AND
925 MB TEMPS SUGGEST POTENTIAL FOR A MIX AS PRECIP INITIALLY STARTS.
EVAPORATIVE COOLING SHOULD QUICKLY ALLOW A COMPLETE OR NEAR COMPLETE
CHANGE OVER TO ALL SNOW. NO HEADLINES FOR TONIGHT AS PRECIP WILL
JUST BARELY START ACCUMULATING ON GRASSY SURFACES BY 12Z.  ...08...

&&

.LONG TERM...(WEDNESDAY THROUGH NEXT TUESDAY)...PRIMARY FORECAST
CONCERN IS THE STORM THAT WILL BRUSH OUR SOUTHERN SECTIONS
WEDNESDAY...BRINGING THE FIRST SNOW OF THE SEASON.  ALSO OF
INTEREST ARE REINFORCING COLD FRONTS IN THE FRIDAY EVENING AND
SUNDAY NIGHT TIME FRAMES.

THE MODELS CONTINUE TO PUT THE STORM ON A SOUTHERN TRACK...ALTHO A
BIT NORTH OF PREVIOUS RUNS...BRINGING THE DEFORMATION ZONE ACROSS
THE SOUTHERN PORTION OF THE FORECAST AREA WEDNESDAY.  THE 500MB LOW
MOVES FROM THE NORTHEAST CORNER OF OKLAHOMA 12Z WEDNESDAY TO JUST
EAST OF A DVN TO EOK TO STL LINE BY 00Z THURSDAY...WEAKENING TO AN
OPEN WAVE AS IT CROSSES MISSOURI DURING THE DAY.  THE SURFACE LOW
MOVES FROM NORTH CENTRAL ARKANSAS TO SOUTHERN INDIANA IN THE SAME
TIME PERIOD. A COUPLED JET WILL PRODUCE STRONG DYNAMICS...BRINGING
AROUND AN INCH OF WATER EQUIVALENT TO THE SOUTHEAST PORTIONS...WITH
LITTLE OR NOTHING NORTHWEST.  THE 1000-500MB 540 THICKNESS WILL
LINGER ACROSS SOUTH CENTRAL SECTIONS IN THE MORNING...MAYBE EVEN
HANGING UP FOR A WHILE IN THE MORNING...THEN MOVING SOUTH MIDDAY...
AND SOUTH OF THE FA AROUND 00Z. THE 1000-850 MB 1312 LINE
WILL MOVE SOUTH OF THE FA BETWEEN 12Z AND 15Z.  SO THE MEAN COLUMN
WILL BE RELATIVELY WARM...BUT THE LOWEST LAYERS COLDER.  WILL BE
COOL ENUF FOR WET SNOW SOUTH WEDNESDAY...WHERE THE HEAVIEST QPF
IS...TRANSITIONING TO DRIER SNOW BEFORE ENDING IN THE AFTERNOON.
FURTHER NORTH TOWARDS THE QUAD CITIES...WHERE THE QPF IS LOWER...THE
SNOW WILL BE DRIER. WILL LOOSE A FAIR AMOUNT OF QPF...ESPECIALLY FAR
SOUTH...TO RAIN EARLY IN THE DAY...AND ALSO TO THE WARM GROUND. SINCE
THIS IS THE FIRST SNOW OF THE SEASONAL...THE GRASS IS STILL STANDING
UPRIGHT AND WILL PROVIDE A GOOD AIR CUSHION TO ALLOW SNOW TO
ACCUMULATE ON GRASSY SURFACES. ROADS WILL SEE ACCUMULATION ONLY IN
AREAS WHERE THE SNOW RATE IS HIGH ENUF TO OVERWHELM THE WARMER
GROUND TEMPERATURES.  GIVEN THE STRONG DYNAMICS...ESPECIALLY 12Z TO
20Z SOUTHEAST...SNOW OR SLUSH ON ROADS WILL BE LIKELY IN SOME AREAS.
THE STORM WILL SHIFT EAST OF THE AREA BY LATE AFTERNOON. WILL HAVE
TO TAKE A CLOSE LOOK AT THE 00Z RUN TO MAKE SURE AN UPGRADE TO WINTER
STORM WARNING IS NOT NECESSARY SOUTH.  AT THIS TIME IT LOOKS
UNLIKELY.

LOOKING FURTHER AHEAD...THE FLOW WILL REMAIN PROGRESSIVE THRU DAY 7
WITH COLD FRONTS IN THE FRIDAY EVENING AND SUNDAY NIGHT TIME FRAMES
KEEPING TEMPS NEAR TO SLIGHTLY BELOW NORMAL.  LIGHT SNOW WILL BE
POSSIBLE WITH BOTH THESE SYSTEMS...ALTHO TEMPS WILL BE MARGINAL AND
QPF LIGHT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY WEDNESDAY
IA...IAZ089-099.
IL...ILZ016>018-024>026-034-035.
MO...MOZ009-010.

&&

08/REA
Hazardous weather outlook, Nov 24, 4:53 AM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 AM CST WED NOV 24 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251054-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
453 AM CST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE ACROSS THE MID MISSISSIPPI VALLEY
TODAY BRINGING WET SNOW ACCUMULATIONS TO PORTIONS OF SOUTHEAST
IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR AREAS ROUGHLY
SOUTH OF A KEOSAUQUA IOWA...TO STERLING...ROCK FALLS ILLINOIS LINE
FOR THE LIKELIHOOD OF SIGNIFICANT SNOW ACCUMULATIONS OF 2 TO 5
INCHES. LOCALLY HIGHER SNOW AMOUNTS OF 6 INCHES OR MORE WILL BE
POSSIBLE OVER FAR SOUTHEAST IOWA...NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS...ROUGHLY SOUTH OF A PRINCETON ILLINOIS...TO
KAHOKA MISSOURI LINE. DUE TO WARM GROUND AND PAVEMENT TEMPERATURES...
MUCH OF THE INITIAL SNOWFALL WILL MELT AND REDUCE ACTUAL
ACCUMULATIONS. HIGHER SNOW ACCUMULATIONS SHOULD BE MAINLY ON
GRASSY AND ELEVATED SURFACES...ALTHOUGH MODERATE TO HEAVY SNOW RATES
FROM MID MORNING THROUGH EARLY AFTERNOON WILL LEAD TO SLUSHY
ACCUMULATIONS ON ROADS. IN ADDITION...BRISK NORTHEAST WINDS AT 15 TO
30 MPH WILL AID IN REDUCING VISIBILITIES IN THE SNOW...THEREBY
CREATING HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW WILL BE POSSIBLE NORTH OF INTERSTATE 80 LATE THURSDAY
NIGHT. AT THIS TIME...ANY ACCUMULATIONS APPEAR LIGHT...AND CONFINED
TO NORTHEAST IOWA. BY FRIDAY MORNING...ANY SNOW WILL CHANGE OVER TO
RAIN AS TEMPERATURES RISE ABOVE FREEZING.  A STORM SYSTEM WILL MOVE
THROUGH MISSOURI FRIDAY NIGHT.  THIS STORM WILL BRING COLD AIR BACK
TO THE OUTLOOK AREA FRIDAY EVENING...WHICH IS EXPECTED TO CHANGE THE
RAIN BACK TO SNOW...OVER EASTERN IOWA AND NORTHWEST ILLINOIS.  LIGHT
SNOW...OR A MIX OF RAIN AND SNOW MAY CONTINUE INTO SATURDAY MORNING.
IT IS TOO EARLY TO DETERMINE SNOWFALL ACCUMULATIONS FOR THIS EVENT.

MORE CHANCES FOR SNOW...OR RAIN AND SNOW MIXED ARE EXPECTED MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES WOULD APPRECIATE ANY
REPORTS OF SNOWFALL AMOUNTS FROM SPOTTERS...LAW ENFORCEMENT AND
EMERGENCY MANAGERS IN SOUTHEAST IOWA...NORTHWEST AND WEST CENTRAL
ILLINOIS AND NORTHEAST MISSOURI.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Hancock

When
November 24, 1:45 PM CST to 5:00 PM CST
Where
Hancock forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Heavy Snow, McDonough

When
November 24, 2:15 PM CST to 5:30 PM CST
Where
McDonough forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Heavy Snow, Henry

When
November 24, 3:30 PM CST to 4:30 PM CST
Where
Henry forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428867, 5428868, 5428869.